Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 20, 2005, 10:34 PM MDT for Dawson County, Richland County, Wibaux County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 10:34 PM MDT (04:34 UTC)
- Expired
- May 20, 2005, 11:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
Counties Dawson County, MT, Richland County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 192 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 8:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KGGW 210434
SVRGGW
MTC021-083-109-210515-
/O.NEW.KGGW.SV.W.0013.050521T0434Z-050521T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1034 PM MDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA.
EASTERN DAWSON COUNTY IN NORTHEAST MONTANA.
SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA.
* UNTIL 1115 PM MDT
* AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF BLOOMFIELD TO 12 MILES NORTHWEST OF GLENDIVE
TO 9 MILES WEST OF GLENDIVE TO 21 MILES SOUTHWEST OF GLENDIVE...AND
MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
INTAKE BY 1045 PM MDT
HODGES BY 1055 PM MDT
SAVAGE BY 1100 PM MDT
WIBAUX BY 1110 PM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4749 10505 4723 10484 4707 10483 4688 10496
4689 10401 4716 10384 4732 10385 4758 10405
$$
86
WEATHER.GOV/GLASGOW2 follow-up statements
000
WWUS55 KGGW 210501
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1100 PM MDT FRI MAY 20 2005
MTC021-083-109-210515-
/O.CON.KGGW.SV.W.0013.000000T0000Z-050521T0515Z/
DAWSON-RICHLAND-WIBAUX-
1100 PM MDT FRI MAY 20 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WIBAUX...EASTERN DAWSON AND SOUTHEASTERN RICHLAND COUNTIES UNTIL
1115 PM MDT...
AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF INTAKE TO INTAKE TO 10 MILES
NORTHWEST OF HODGES TO 13 MILES SOUTHWEST OF HODGES...MOVING EAST AT
45 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SAVAGE BY 1105 PM MDT
NEAR WIBAUX AND 7 MILES SOUTH OF MIDWAY BY 1110 PM MDT
NEAR YATES BY 1115 PM MDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.
LAT...LON 4749 10505 4723 10484 4707 10483 4688 10496
4689 10401 4716 10384 4732 10385 4758 10405
$$
86
WEATHER.GOV/GLASGOW000
WWUS55 KGGW 210515
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1115 PM MDT FRI MAY 20 2005
MTC021-083-109-210525-
/O.EXP.KGGW.SV.W.0013.000000T0000Z-050521T0515Z/
DAWSON-RICHLAND-WIBAUX-
1115 PM MDT FRI MAY 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WIBAUX...EASTERN
DAWSON AND SOUTHEASTERN RICHLAND COUNTIES HAS BEEN ALLOWED TO
EXPIRE...
AT 1104 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.
LAT...LON 4749 10505 4723 10484 4707 10483 4688 10496
4689 10401 4716 10384 4732 10385 4758 10405
$$
86
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:25 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 20, 9:25 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 925 PM MDT FRI MAY 20 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT... A VERY ACTIVE NIGHT. LOW PRESSURE DEVELOPING ON CUE IN NORTHERN WYOMING THIS EVENING. A STRONG SHORTWAVE THAT ORIGINATED IN THE EASTERN PACIFIC IN A FAST JET SOUTH OF A LARGE UPPER TROUGH IN THE NORTHERN PACIFIC PUSHED THROUGH IDAHO AND WESTERN MONTANA LATE THIS AFTERNOON...AND IS NOW MOVING INTO CENTRAL MONTANA AND SHOULD PUSH ACROSS EASTERN MONTANA OVERNIGHT. THE LOW IN NORTHERN WYOMING CONTINUES TO SLOWLY DEEPEN AND SHOULD MOVE OUT INTO THE WESTERN DAKOTAS BY MORNING. THE MOST UNSTABLE AIR IS ACROSS SOUTH CENTRAL AND SOUTHEAST MONTANA NOSING UP INTO OUR SOUTHERN AND SOUTHEAST ZONES. THE 00Z ETA HAS LIS OF AROUND -6C ACROSS SOUTHEAST MONTANA THIS EVENING...BUT SHOWING A MUCH MORE STABLE AIR MASS JUST TO THE NORTH. THE 00Z KGGW SOUNDING SUPPORTS THIS WITH A +4C LIFTED INDEX. THERE HAVE BEEN A FEW SEVERE STORMS PRODUCING LARGE HAIL JUST TO OUR SOUTH IN MUSSELSHELL AND ROSEBUD COUNTY LATE THIS AFTERNOON/EARLY EVENING. THESE STORMS ROBBED AVAILABLE MOISTURE FURTHER TO THE NORTH WHERE STORMS HAVE DEVELOPED IN GARFIELD...PRAIRIE...AND SOUTHERN MCCONE COUNTIES...BUT WITHIN THE LAST HOUR OR TWO A FEW STORMS HAVE TURNED SEVERE IN SOUTHERN GARFIELD AND PRAIRIE COUNTY. THE STORM IN PRAIRIE COUNTY HAS EVEN HAD REPORTS OF ROTATION...AND DAWSON COUNTY STORMS HAVE CONTAINED LARGE HAIL AND DAMAGING WIND. WE ARE CONTINUING TO CLOSELY MONITOR THE STORMS. STILL LOOKS LIKE THE GREATEST THREAT OF SEVERE THIS EVENING WILL BE ACROSS OUR SOUTHEAST ZONES TO THE EAST OF JORDAN AND FROM ROOSEVELT COUNTY SOUTH. WILL NEED TO KEEP A CLOSE EYE ON THE RADAR AND WILL ONLY UPDATE OTHER PRODUCTS AS TIME PERMITS DUE TO THE CRITICAL WEATHER SITUATION AT THE MOMENT. CB .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SUNDAY... VERY FAST SW FLOW ALOFT HAS BEEN SENDING NUMEROUS WEAK LITTLE SHORTWAVES ACROSS OUR AREA THE PAST FEW DAYS. TOUGH TO FORECAST POPS AND CLOUDS IN THIS PATTERN WITH MODELS ONLY A LITTLE HELP. ONE WEAK SHORTWAVE HAS BEEN TAKING ALL DAY TO MOVE NE ACROSS OUR AREA TODAY...MAINTAINING ITSELF DESPITE THE DRY AIRMASS CENTERED OVER OUR NORTH. MODELS HAVE BEEN SHOWING A MUCH MORE SIGNIFICANT SHORTWAVE TO INFLUENCE OUR AREA TONIGHT. THIS IS SEEN ON SATELLITE PICTURES TAKING SHAPE OVER WESTERN MONTANA AND IDAHO. A SURFACE WAVE FORMS ON THE COLD FRONT THAT HAS BECAME STATIONARY IN WYOMING...WITH THE WAVE MOVING ACROSS INTO SE MT WITH A CLOSED SURFACE LOW TONIGHT. ETA LOOKS LIKE THE USUALLY MORE OVERDONE GFS CONVECTIVE FEEDBACK PRECIP WITH BOTH MODELS GENERATING HUGE VORTICITY...ETA STILL WAY OVERDONE SATURDAY. IN ANY CASE...ALL MODELS SHOW STRONG LIFT AND DEVELOP LOTS OF MOISTURE WITH THIS SYSTEM. BY 06Z THE ETA SHOWS OUR SE WITH LIFTED INDEXES TO -9 AND. ALTHOUGH PREFER LESS SEVERE GFS ON THIS...THE VERY STRONG SHEAR UNDER THE JET MAKES THIS A SEVERE CONCERN LATE THIS EVENING. STRONG DYNAMICS WILL OVERCOME LESS FAVORABLE LATE EVENING TIME. ALSO A CONCERN IS THAT THE AIRMASS TODAY HAS BEEN NOTABLY DRIER THAN MODELS HAVE INDICATED. THE SHORTWAVE WILL BE RELATIVELY FAST MOVING...BUT MODELS ARE TRENDING STRONGER WITH IT AND AT 500 MB CLOSE OFF THE LOW...WHICH IS MUCH STRONGER AND DIFFERENT THAN YESTERDAY. THIS RESULTS IN MUCH STRONGER WINDS ALOFT AND SURFACE. GFS HAS UP TO 60 KT OF WIND BETWEEN 850 AND 700 MB. ETA IS LESS...BUT EVEN SO IT CLOSE ENOUGH TO 50 KT FOR HIGH WIND CONCERN...ESPECIALLY AS WE COULD EASILY MIX TO ABOVE 700 MB. OTHER MODELS BETWEEN THESE 2. SOME CONCERN OF LINGERING CLOUDS IN OUR EAST SLOWING UP ONSET OF WINDS WITH POORER LAPSE RATES. GOOD DOWNWARD MOTION AND CLEARING FOR GOOD MIXING MOST AREAS THOUGH. SEVERAL MAV OUTPUTS HAVE 30KT OR MORE...ALSO A GOOD HIGH WIND INDICATION. HIGH PRESSURE RIDGE DEVELOPS SUNDAY FOR SUNNY WARMER WEATHER AND MUCH LESS WIND. SIMONSEN .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... NOT MANY CHANGES MADE TO THE EXTENDED FORECAST TODAY. MODELS CONTINUE TO BE IN DECENT AGREEMENT AT THE START AS SOUTHWEST FLOW DEVELOPS AGAIN BY EARLY NEXT WEEK. MODELS IN PRETTY GOOD AGREEMENT WITH FIRST SHORTWAVE AND ASSOCIATED FRONT ENTERING FROM THE NORTHWEST SUNDAY NIGHT...MAKING ITS WAY THROUGH THE REST OF THE FORECAST AREA MONDAY. MADE A FEW TIMING ADJUSTMENTS TO THE FORECAST AS A RESULT. MODELS STILL DIFFER AS TO POSSIBLE UPPER LEVEL LOW RETROGRADING TO NORTH OF THE FORECAST AREA. OPERATIONAL GFS THE COLDEST SOLUTION...SO WILL NOT BITE ON ITS COLD NUMBERS YET AND STICK CLOSER TO THE MEAN. LOW POPS FOR POSSIBLE UPPER LOW LOOKING GOOD AND SEE NO REASON TO FIDDLE WITH THINKING OF THE MID SHIFT... ALLOWING FOR ROOM TO TREND EITHER WAY DOWN THE ROAD. JAZ ...PREVIOUS DISCUSSION... MODELS CONTINUE IN GOOD AGREEMENT AND FAIRLY CONSISTENT IN THE EARLY PART OF THE FORECAST. SHORTWAVE RIDGE OVER THE REGION ON SUNDAY BREAKS DOWN AS SHORTWAVE LIFTS ACROSS THE PACIFIC NORTHWEST INTO CENTRAL CANADA. THIS PUSHES WEAK COLD FRONT ACROSS EASTERN MONTANA SUNDAY NIGHT WITH A CHANCE OF SHOWERS. SHORTWAVE A LITTLE SLOWER AND FURTHER NORTH THAN PREVIOUS RUNS BUT FOR NOW WILL LEAVE POPS AS THEY ARE. MEDIUM RANGE MODELS NOW OFFERING A DIFFERENT SOLUTION FOR WEDNESDAY THROUGH FRIDAY. UPPER LOW STRENGTHENS OVER CENTRAL CANADA WITH UPPER RIDGE CLOSER TO THE WEST COAST. THIS PATTERN WOULD SHIFT THE BEST CHANCES OF PRECIP FURTHER EAST. AS THIS IS THE FIRST MODEL RUN WITH THIS SOLUTION AND MODEL CONSISTENCY HAS NOT BEEN STRONG...CONFIDENCE IS NOT HIGH FOR MAKING MAJOR CHANGES TO THE FORECAST. HOWEVER CAN MAKE SOME MINOR CHANGES TO TREND TOWARD THIS SOLUTION WHILE NOT COMPLETELY ABANDONING PREVIOUS FORECAST. EBERT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH SATURDAY ALL ZONES. SEVERE THUNDERSTORM WATCH #307 UNTIL 100 AM FOR DAWSON...PRAIRIE...WIBAUX...GARFIELD...RICHLAND...MCCONE...AND ROOSEVELT COUNTIES. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 2:18 PM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GLASGOW MT 218 PM MDT FRI MAY 20 2005 MTZ016>027-059>062-212030- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 218 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND EXIT INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FOR NORTHEAST MONTANA ON SATURDAY. PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JAZ
In the hours before
Local storm report, May 20, 9:12 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
912 PM MDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 10 S LINDSAY 47.08N 105.18W
05/20/2005 0.75 INCH DAWSON MT TRAINED SPOTTER
MOSTLY DIME SIZE, SOME PENNY SIZE AND VERY HEAVY RAIN
&&
MDPLocal storm report, May 20, 9:27 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST GLENDIVE 47.11N 104.71W
05/20/2005 70 MPH DAWSON MT TRAINED SPOTTER
ESTIMATED 70 MPH GUST WITH TORRENTIAL RAIN
&&
MDPLocal storm report, May 20, 9:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
950 PM MDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 13 NW MCCLOUD 47.03N 105.80W
05/20/2005 69 MPH PRAIRIE MT OTHER FEDERAL
BIG SHEEP RAWS
&&
TFJLocal storm report, May 20, 10:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1012 PM MDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 16 SSE WIBAUX 46.77N 104.06W
05/20/2005 1.00 INCH WIBAUX MT TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL...LOTS OF IT
&&
MDPLocal storm report, May 20, 10:26 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1026 PM MDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 3 NE WIBAUX 47.02N 104.14W
05/20/2005 1.50 INCH WIBAUX MT TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAIL
&&
MDPThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:07 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 23 min |
| May 20, 8:16 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 44 min |
| May 20, 8:33 PM MDT | Tornado Warning | GGW | Dawson, Prairie | 64 min |
| May 20, 9:19 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 41 min |
| May 20, 9:35 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 25 min |
| May 20, 9:36 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 47 min |
| May 20, 9:59 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie | 46 min |
| May 20, 11:11 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 64 min |
| May 21, 12:59 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.